People taking antidepressants warned that their medication could make hot flashes more of a struggle

People taking antidepressants warned that their medication could make hot flashes more of a struggle

Two people look on from Bournemouth Pier as people gather in the heat on Bournemouth Beach in Dorset on Friday. (PA)

People taking anti-depressants have been warned to be extra careful during the heatwave.

Health experts say that some antidepressant drugs, as well as some antipsychotic medications used to treat conditions such as bipolar disorder and schizophrenia, can prevent the body from regulating its temperature properly.

Dr Wendy Burn, the former president of the Royal College of Psychiatrists, told the BBC that people should not stop taking the medication immediately, but should seek advice if they have problems with the warm weather.

See: Drought declared in parts of England as heatwave continues

He said both types of drugs “can make people’s skin more sensitive to sunlight and cause skin reactions.”

He said those taking the medication needed to stay out of direct sunlight and use high-factor sunscreen.

Dr. Burn advised them to drink plenty of water and avoid vigorous physical activity.

Read more: Firefighters tackle a large blaze on Dorset moorland during the heatwave

People gather in the hot weather on Bournemouth beach in Dorset.  A drought is due to be declared in parts of England on Friday, with temperatures reaching 35C making the country hotter than parts of the Caribbean.  Image date: Friday, August 12, 2022.

People gather on Bournemouth beach in Dorset during the heat on Friday. (PA)

“Those struggling with side effects should not go off their medication without consulting their doctor or specialist,” he said.

According to health experts, certain types of antipsychotic and antidepressant drugs can cause people to sweat excessively, not realize they are thirsty, and make their skin more sensitive to the sun.

Dr Laurence Wainwright, from Oxford University’s department of psychiatry, told the BBC there was “evidence to suggest a link between tricyclic antidepressants, antipsychotics and heat-related illness”.

Although still licensed for use in the UK, tricyclic antidepressants are no longer prescribed as frequently as selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), which they increase the level of serotonin in the brain.

Tricyclic antidepressants block the reuptake of the neurotransmitters serotonin and norepinephrine.

Dr Wainright told the BBC that the drugs affect the hypothalamus, the part of the brain that controls body temperature.

He said: “In some cases, the body is not able to regulate temperature effectively. Problems that can result from this include muscle cramps, fainting, heat stroke, heat rash and heat exhaustion.”

A firefighter tackles a grass fire in Leyton Flats, east London, as drought has been declared in parts of England following the driest summer in 50 years.

A firefighter put out a grass fire in Leyton Flats, east London, on Friday as drought was declared in parts of England after the driest summer in 50 years. (PA)

One of the known side effects of SSRIs, which are commonly used in the UK, is excessive sweating, which in turn can lead to dehydration.

Most of England and Wales is under an amber heat warning from the Met Office, with temperatures of up to 34C expected on Saturday and Sunday.

The warning means that heat-related illnesses such as sunburn and heat exhaustion are “likely” among the general population.

On Friday, the National Drought Group (NDG), which is made up of representatives from the government, water companies, the Environment Agency (EA) and others, declared an official drought in eight areas of England.

#People #antidepressants #warned #medication #hot #flashes #struggle

Leave a Comment

Your email address will not be published.